Alert archive / New York / Flash Flood Warnings in 1997

Flash Flood Warning 11, NWS Burlington, VT

July 15, 1997Franklin County, St. Lawrence County, New York

NWS Burlington, VT issued this flash flood warning at Jul 15, 1997, 2:44 PM EDT for Franklin County, St. Lawrence County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 15, 1997, 2:44 PM EDT (18:44 UTC)
Expired
Jul 15, 1997, 5:45 PM EDT
In force
3 hr
Issued by
NWS Burlington, VT
Area
Whole counties

Counties Franklin County, NY, St. Lawrence County, NY

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.7 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 1997-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1020 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 1997-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1020 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
794 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 151848
FFWBTV
NYC033-089-152145-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD AND SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
244 PM EDT TUE JUL 15 1997
 
THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A
FLASH FLOOD AND SEVERE THUNDERSTORM WARNING
EFFECTIVE UNTIL  545 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN NORTH NEW YORK
 
   ...SOUTHERN FRANKLIN COUNTY...SOUTHERN ST. LAWRENCE COUNTY
 
A SEVERE THUNDERSTORM WAS NEAR THE ST. LAWRENCE AND HAMILTON COUNTY
BORDER AT 245 PM. THIS STORM IS MOVING TO THE EAST NORTHEAST AT 25 MPH
AND WILL AFFECT TUPPER LAKE BY 330 PM.
 
THIS STORM WILL PRODUCE TORRENTIAL RAIN AND DAMAGING WINDS.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY. YOU SHOULD MOVE TO HIGHER GROUND.
 
MCGILL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 2:00 PM EDT, 44 minutes earlier.

Area forecast discussion, Jul 15, 2:00 PM EDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
200 PM EDT TUE JUL 15 1997

THUNDERSTORMS ARE DEVELOPING SOUTH AND WEST OF FORECAST AREA AND
MOVING SLOWLY THIS WAY. BACKDOOR COLD FRONT ON A LINE FROM MSS TO
LEB AND WILL BE MOVING SLOWLY NORTHEAST THIS EVENING. WILL BE AN
ACTIVE NIGHT. EXPECT TORRENTIAL RAIN AND ISOLATED SEVERE. CELLS
ALREADY TOPPING 50 KFT.

SURFACE BOUNDARY WEST OF FORECAST AREA TO COME THROUGH LATE NIGHT
AND WEDNESDAY MORNING.

FORECAST AREA ALSO UNDER H5 PVA ON WEDNESDAY AND ANOTHER SHOT
WEDNESDAY NIGHT/THURSDAY MORNING. WOULD OPT FOR A MENTION OF
THUNDERSTORM ON WEDNESDAY AS WELL GIVEN ABOVE FACTORS AND DEWPOINTS
STILL IN THE LOW TO MID 60S.

KEEP FLOOD WATCH UP FOR TONIGHT CWA WIDE. HIT HEAVY RAIN POTENTIAL
HARD.

DIGIORGI

In the hours before

Special weather statement, Jul 15, 1:51 PM EDT, 53 minutes before
NYZ026>031-034-035-VTZ001>012-152355-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
151 PM EDT TUE JUL 15 1997

...THUNDERSTORMS WILL BE DEVELOPING ACROSS NORTHERN NEW YORK THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BURLINGTON VT CONTINUES THE FLASH
FLOOD WATCH FOR NORTHERN NEW YORK AND VERMONT INTO TONIGHT. MANY
AREAS IN NORTHERN VERMONT RECEIVED HEAVY RAIN WITH EXTENSIVE
FLOODING LAST NIGHT.

A HOT AND HUMID AIRMASS WILL CONTINUE IN PLACE ACROSS NORTHERN NEW
YORK AND VERMONT THIS AFTERNOON. THUNDERSTORMS ARE DEVELOPING ACROSS
PORTIONS OF THE ADIRONDACKS OF NEW YORK...AND FURTHER DEVELOPMENT
WILL TAKE PLACE DURING THE AFTERNOON WITH STORMS MOVING INTO RUTLAND
COUNTY VERMONT BY 3 PM.

THESE THUNDERSTORMS WILL BE RELATIVELY SLOW MOVING STORMS...AND WITH
THE HUMID AIRMASS...WILL PRODUCE LOCALLY TORRENTIAL RAINFALL. SOME
OF THE STORMS COULD ALSO BE ACCOMPANIED BY HAIL. THE THUNDERSTORMS
WILL CONTINUE TONIGHT...WITH LOCALLY HEAVY RAIN.

REMEMBER A FLASH FLOOD WATCH MEANS THAT THE POTENTIAL EXITS FOR
FLOODING. IF YOU LIVE ALONG A RIVER OR WATERWAY...BE PREPARED FOR
HEAVY RAINFALL.

HOGAN
Special weather statement, Jul 15, 1:52 PM EDT, 52 minutes before
NYZ026>031-034-035-VTZ001>012-152355-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
151 PM EDT TUE JUL 15 1997

...THUNDERSTORMS WILL BE DEVELOPING ACROSS NORTHERN NEW YORK THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BURLINGTON VT CONTINUES THE FLASH
FLOOD WATCH FOR NORTHERN NEW YORK AND VERMONT INTO TONIGHT. MANY
AREAS IN NORTHERN VERMONT RECEIVED HEAVY RAIN WITH EXTENSIVE
FLOODING LAST NIGHT.

A HOT AND HUMID AIRMASS WILL CONTINUE IN PLACE ACROSS NORTHERN NEW
YORK AND VERMONT THIS AFTERNOON. THUNDERSTORMS ARE DEVELOPING ACROSS
PORTIONS OF THE ADIRONDACKS OF NEW YORK...AND FURTHER DEVELOPMENT
WILL TAKE PLACE DURING THE AFTERNOON WITH STORMS MOVING INTO RUTLAND
COUNTY VERMONT BY 3 PM.

THESE THUNDERSTORMS WILL BE RELATIVELY SLOW MOVING STORMS...AND WITH
THE HUMID AIRMASS...WILL PRODUCE LOCALLY TORRENTIAL RAINFALL. SOME
OF THE STORMS COULD ALSO BE ACCOMPANIED BY HAIL. THE THUNDERSTORMS
WILL CONTINUE TONI`GHT...WITH LOCALLY HEAVY RAIN.

REMEMBER A FLASH FLOOD WATCH MEANS THAT THE POTENTIAL EXITS FOR
FLOODING. IF YOU LIVE ALONG A RIVER OR WATERWAY...BE PREPARED FOR
HEAVY RAINFALL.

HOGAN

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 2:44 PM EDTSevere Thunderstorm WarningBTVFranklin, St. Lawrence3 hr
Jul 15, 3:17 PM EDTFlash Flood WarningBTVEssex3 hr
Jul 15, 3:17 PM EDTSevere Thunderstorm WarningBTVEssex3 hr
Jul 15, 4:39 PM EDTSevere Thunderstorm WarningBTVEssex51 min
Jul 15, 4:46 PM EDTSevere Thunderstorm WarningBTVSt. Lawrence119 min
Jul 15, 4:51 PM EDTFlash Flood WarningBTVClinton69 min
Jul 15, 4:51 PM EDTSevere Thunderstorm WarningBTVClinton69 min

Nearby

Flash Flood Warnings in New York, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.